Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Amarillo, TX

May 25, 2018Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 2018, 7:36 PM CDT for Wheeler County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 7:36 PM CDT (00:36 UTC)
Expired
May 25, 2018, 8:17 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:45 PM CDTHAIL 1.254 Wsw Briscoe, TXREPORT RECEIVED VIA SPOTTER NETWORK.
May 25, 7:51 PM CDTHAIL 1.255 Wsw Briscoe, TXHALF DOLLAR SIZE RECEIVED VIA SPOTTER NETWORK.
May 25, 7:55 PM CDTFUNNEL CLOUD1 Nnw Wheeler, TXLOCAL ABC AFFILIATE WEBCAM CAPTURING HIGH BASED FUNNEL CLOUD WITH THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS54 KAMA 260036
SVRAMA
TXC483-260130-
/O.NEW.KAMA.SV.W.0082.180526T0036Z-180526T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
736 PM CDT FRI MAY 25 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Wheeler County in the Panhandle of Texas...

* Until 830 PM CDT

* At 736 PM CDT, a severe thunderstorm was located 4 miles south of
  Briscoe, or 20 miles north of Shamrock, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. Some mid-level rotation is also being 
           indicated with this storm. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Briscoe, Wheeler and Twitty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 10002 3530 10045 3562 10038 3562 10019
TIME...MOT...LOC 0036Z 000DEG 15KT 3551 10030 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
477 
WWUS54 KAMA 260109
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
809 PM CDT FRI MAY 25 2018

TXC483-260130-
/O.CON.KAMA.SV.W.0082.000000T0000Z-180526T0130Z/
Wheeler TX-
809 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL WHEELER COUNTY...

At 809 PM CDT, a severe thunderstorm was located over Wheeler, or 18
miles north of Shamrock, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Wheeler and Twitty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 10002 3530 10045 3552 10035 3552 10023
TIME...MOT...LOC 0109Z 327DEG 18KT 3548 10029 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
936 
WWUS54 KAMA 260117
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT FRI MAY 25 2018

TXC483-260126-
/O.CAN.KAMA.SV.W.0082.000000T0000Z-180526T0130Z/
Wheeler TX-
817 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WHEELER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3529 10002 3530 10045 3552 10035 3552 10023
TIME...MOT...LOC 0115Z 000DEG 15KT 3545 10029 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:37 PM CDT, 59 minutes earlier.

Area forecast discussion, May 25, 6:37 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
637 PM CDT Fri May 25 2018

.AVIATION...00Z TAFs...VFR conditions will prevail at all
terminals through the forecast period. Clear skies are expected,
with winds from the north AOB 10 kts becoming southeasterly BTWN
5 to 15 kts AFT 26/17Z.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  98  66  96  66 /   0   5   0  20  10
Beaver OK                  63  99  67  98  68 /   5   0   0  20  20
Boise City OK              57  96  62  94  60 /   5   0   0  30  20
Borger TX                  65  99  69  99  69 /   0   5   0  20  20
Boys Ranch TX              62  99  65  98  65 /   0   0   0  30  20
Canyon TX                  62  99  65  97  65 /   0   0   0  20  10
Clarendon TX               66  97  66  97  68 /  10   5   0  10   5
Dalhart TX                 57  97  61  95  60 /   5   0   0  30  20
Guymon OK                  60  99  65  96  65 /   0   0   0  30  20
Hereford TX                61  99  65  97  65 /   0   0   0  20  10
Lipscomb TX                64  97  68  98  69 /  10   0   0  10  20
Pampa TX                   64  95  66  95  67 /   0   0   0  20  10
Shamrock TX                66  97  68  97  70 /  20   0   0   5   5
Wellington TX              66  99  68  99  70 /  20   0   0   5   5

&&

.PREV DISCUSSION... /Issued 415 PM CDT Fri May 25 2018/

DISCUSSION...
Rapidly developing convection over southeast sections at this time
may become strong to severe through the early evening.

Otherwise, few changes to the forecast.  Very warm conditions
expected daily.  Saturday not expected to be quite as hot as
earlier thought, as southeast winds expected to prevail.  This
will position the dryline over the Panhandles Saturday afternoon,
but airmass expected to be sufficiently capped, due partly to mid-
level ridge making its way across the forecast area, no
thunderstorms are forecast.

By Sunday afternoon, increasingly  diffluent mid-level flow and
adequate instability warrants pops over mainly western 3/4 of
area.  Thunderstorms possible Sunday night across mainly northern
sections as southeast low-level jet develops.  Monday afternoon
and Monday night expected to sufficiently unstable for
thunderstorms, mainly over the eastern 2/3 of the area.  Dryline
could also support thunder in eastern sections on Tuesday.
Wednesday and Wednesday night pops offered by Blend over northern
sections seem too high and have been limited to 30 percent.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/98
Hazardous weather outlook, May 25, 3:48 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Fri May 25 2018

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
348 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated thunderstorms are expected across the eastern Panhandles
through early this evening. A few storms may become strong to
severe with large hail and damaging winds being the main threats.
An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions may develop on Saturday through
Monday,and again Thursday across mainly western sections of the
Panhandles.

Thunderstorms will be possible across parts of the Panhandles
Sunday through Wednesday. Some of the storms may become strong to
severe with damaging winds and large hail as the main threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Saturday through Monday, and
again Thursday.

Cockrell

In the hours before

Special weather statement, May 25, 3:36 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT FRI MAY 25 2018

TXZ019-252100-
Donley TX-
336 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hedley, or 12 miles east of Clarendon, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hedley and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10086 3498 10072 3495 10054 3475 10054
      3475 10085
TIME...MOT...LOC 2036Z 285DEG 16KT 3490 10067

Ward
Special weather statement, May 25, 4:01 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
401 PM CDT FRI MAY 25 2018

TXZ019-252130-
Donley TX-
401 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hedley, or 9 miles northwest of Memphis, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hedley and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3482 10075 3491 10078 3490 10054 3475 10054
      3475 10075
TIME...MOT...LOC 2101Z 273DEG 14KT 3482 10066

Ward
Special weather statement, May 25, 4:24 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
424 PM CDT FRI MAY 25 2018

TXZ020-252215-
Collingsworth TX-
424 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY
UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Memphis, moving east to southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3487 10054 3486 10026 3475 10030 3475 10054
TIME...MOT...LOC 2123Z 278DEG 13KT 3478 10048

Ward
Local storm report, May 25, 7:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             4 NW BRISCOE            35.62N 100.34W
05/25/2018  E1.00 INCH       HEMPHILL           TX   STORM CHASER

            STORM CHASER REPORTED QUARTER SIZE HAIL VIA SPOTTER
            NETWORK.

&&

EVENT NUMBER AMA1800105

BIEDA
Local storm report, May 25, 7:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             GAGEBY                  35.62N 100.34W
05/25/2018  M1.00 INCH       WHEELER            TX   TRAINED SPOTTER

            REPORT RECEIVED VIA TWITTER.

&&

EVENT NUMBER AMA1800106

BIEDA
Local storm report, May 25, 7:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 WNW BRISCOE           35.59N 100.32W
05/25/2018  M1.25 INCH       WHEELER            TX   BROADCAST MEDIA

            REPORT RECEIVED VIA TWITTER.

&&

EVENT NUMBER AMA1800107

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:22 AM CDTHeat AdvisoryAMAArmstrong, Randall15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.